T Nation

TRT Needed or Accept Naturally Low Testosterone?

I am 38 years old and I weigh 260 lbs (28% Bodyfat), 19 I weighed 180 lbs (7% Bodyfat). Over the years my weight has progressed steadily over time into the low 200’s, however exercise was significantly less as well. When I was 36 I weighed 210 lbs, and I started taking aripiprazole on a fairly regular basis, my weight steadily climbed to 260 lbs, not sure if the two are connected or not.

I happened to have had a testerone test done when I was 35 (2017) they only tested total testosterone, results as follows:

Total Testosterone 622ng/dl (250 - 1100 reference)

Recently, I decided to get my testerone checked again, T lab results as follows:
(I had full blood work done but I figured that I would start with Testosterone first)

Total Testosterone 322ng/dl (250 - 1100 reference)
Free Testosterone 55.2pg/dl (46 - 224 reference)
Bio Testosterone 118.2ng/dl (110 - 575 reference)

I have other blood work numbers available if necessary, but I’m pretty sure that they were all fairly middle range.

Should I be concerned that my testosterone dropped in half in only 3 years?
Should I seek out TRT, or just accept my low testosterone levels?

Only if you have symptoms of low T, otherwise stay on the natural course and make good health choices. TRT will eventually become a part of your life, but not just because you’re looking at numbers

1 Like

I have symptoms of low testosterone such as low libido, difficulty getting/maintaining erections, and depression as well (that’s what the aripiprazole is for)

Then you qualify. Start TRT and slowly come off the iripiprazole. TRT should increase your health thus needing less or no medication for issues like depression and low libido. Consider taking Cialis daily too. It helps my brain get better blood flow and depression was lifted months before TRT because of Cialis.

Going to be blunt, but I assume: you don’t train or scarcely, your diet is garbage, your sleep is poor and you are stressed. Also I know that you are fat.

Well, it’s only normal that you have low T.

Start the procedure for TRT, in the meantime, fix the aforementioned issues

1 Like

Aripriprazole can cause weight gain that’s pretty hard to control. Only way to fix it would be to come off it, but as it’s a fairly potent mood stabilizer that’s probably not a reasonable option.

You also are overweight, which can cause those problems. The depression was pre-existing, though lower testosterone isn’t going to make that situation any better, certainly.

Well you’re taking an atypical antipsychotic drug whose MOA are sort of still a mystery. It wouldn’t be unusual for the side effects of that drug to cause you to eventually have lower testosterone. Now if your TT dropped by half in three years and nothing else in your life had changed then yes, that would be concerning. But you have a clear cause and effect here, so I wouldn’t be terribly concerned about the rate at which you dropped.

The big thing that needs to be addressed is obviously the weight gain. It’s understandable that it happened, it’s one of the most common side effects of Abilify. But you’ve got to find a way to get that under control before you do anything else. Trt won’t fix that problem for you. It can eventually help, but that’s further down the road.

These guys are all correct. Pinning is for life and if you can keep it at bay til much later then that should be your motivation to get back on track. The depression thing is the big one. So time to start lifting, and doing some HITT. Take Cialis like I said and discuss with your doctor the desire to ween yourself off your current meds. Get healthy mate, once you’re on your way, you can make better life decisions.

What do you mean by “pinning is for life”?

Once you start TRT, you cannot go back, it’s for life.

Right so if you want to try other stuff first do that or else if you start trt without trying what you want to try… You will constantly think what if…

Maybe it’s just me but I look at it this way:

I’ve found in the past few years that I cannot properly focus on text if the font is too small - should I get reading glasses or just accept that I can’t enjoy reading any longer?

Not being a smartass, just giving your question some context :sunglasses:

Sure, but if the reason for losing your vision is diabetes, you fix that pronto.

I remember the ‘pinning is for life’ thoughts that used to swirl around my head pre-TRT early 2019. I was sitting on my 6 nmol/l ‘peak’ TT blood test results (the other two having come out at 4 and 5, respectively) and I then sat on my first batch of Test E for two whole months before plucking up the courage to get started. The idea of having to do this even once a week filled me with dread - and it’s ironic how I wouldn’t go back to pre-TRT for all the money in the world. Having tried all kinds of protocols before settling on a daily one, I actively look forward to the injections- I could do 4 in the time it takes just to brush my teeth. Not a big intrusion to the routine and given all the enhancements, mental and physical, experienced as a result, I don’t see the ‘being on it for life’ thing as an issue anymore. That said, I hated TRT for my first 6-8 months and it’s that ‘dialling in’ phase that we just have to get through for the benefits on the other side.

3 Likes

I was in the same boat. I’m now 20 lbs lighter more muscular and the injections are not a big deal. Wouldn’t go back.

1 Like

I think that I will try to make some lifestyle changes, and then get my testosterone levels rechecked. I want to make sure that I actually need TRT before I start doing it. My lifting in the gym and muscle mass are fairly good, so it is hard for me to believe that my testosterone levels are really holding me back as much as I think; although my fat levels are pretty high relative to what I am used to when I was younger(30% vs. <10% respectively).

1 Like

Absolutely an excellent plan. Optimisation of any kind (with or without TRT) is a good deal easier when obesity isn’t in the mix. Happy New Year!

I got pretty muscular with low t, but was pretty fat too. Probably 25-28 percent. Try the lifestyle changes. For me, it can’t down to living like a monk to get to lowish normal, so I went trt.

Your t levels have been cut in half and you’re at the very bottom of the “normal” range. And you’ve gained a ton of weight/fat. Sure, try lifestyle changes and see what happens, but I suspect you’ll be wishing you had started sooner if you ever do decide to go down that path

Abilify

Common sexual side effects reported during ADT include erectile dysfunction, diminished libido , arousal difficulties, ejaculatory dysfunction, and delayed or absent orgasm,5 although the effects vary with agent as well as between the sexes.

Our results suggest that sexual dysfunction in schizophrenia patients seems to improve after switching to aripiprazole from other atypical antipsychotics (risperiodone, amisulpride, or olanzapine). This may be associated with a change in dopamine and serotonin transmissions and a decrease in the serum prolactin concentration.

Also